Possible link between statin use and cataracts, but weigh risks and benefits

December 8, 2014

Patients taking statins may be at an increased risk for cataracts, according to a study published in the Canadian Journal of Cardiology.

Dr Mancini

Patients taking statins may be at an increased risk for cataracts, according to a study published in the Canadian Journal of Cardiology.

An accompanying editorial discusses the history of statins and positions this new study in the context of conflicting results from previous analyses of purported adverse effects due to statin use.

Statin therapy: How safe is it?

In previous studies the association between statin use and cataracts has been inconsistent and controversial, according to lead investigator G.B. John Mancini, MD, of the Department of Medicine, faculty of medicine, University of British Columbia, Vancouver, Canada.

“In 2 separate populations, one in Canada and one in the United States, we found a consistent signal linking statin use and a higher risk of requiring cataract surgery,” said Dr Mancini. 

The current study used data from the British Columbia (BC) Ministry of Health databases from 2000-2007 and the IMS LifeLink US database from 2001 to 2011 to form 2 patient cohorts. There were female and male patients in the BC cohort; 162,501 cases were matched with 650,004 controls. The IMS LifeLink cohort was comprised of males only, aged 40 to 85 years; 45,065 cases were matched with 450,650 controls. Patients using statins for more than 1 year prior to initial ophthalmology examination were identified. Diagnosis and surgical management of cataracts were followed.

There was about a 27% increased risk of developing cataracts requiring surgical intervention in the BC cohort. In the IMS cohort, the increased risk was just 7%, but still statistically significant.

The adjusted risk ratios (RRs) for long-term regular use of specific statins in the BC cohort ranged from 1.14 to 1.42. In the IMS cohort, the adjusted RRs for individual statins varied within a narrow range from 1.03 to 1.14. The researchers did not determine whether certain statins were worse than others, but most confidence intervals overlapped suggesting a class effect.

“There appears to be a relationship between statin use and a small increased risk of requirement for cataract surgery but this small risk is quite benign and does not detract from the overwhelming benefits in patients warranting therapy for high cholesterol or elevated CV risk,” according to Dr Mancini.

In an accompanying editorial, Steven Gryn, MD, FRCPC, and Robert A. Hegele, MD, FRCPC, of the department of medicine, Schulich School of Medicine and Dentistry, Western University, London, Ontario, Canada, agree with the need for balance.

They wrote, “The findings . . . contribute to a previously hazy literature about the statin-cataract connection. For those of us who have prescribed high doses of statins for almost 3 decades, there is certainly no epidemic of cataracts among our longtime lipid clinic patients. Nevertheless, if the findings . . . are confirmed, physicians might need to factor in this potential risk when discussing statin use with patients.”